Alert archive / North Dakota / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Apr 23, 2022, 4:18 PM CDT for Cass County, Grand Forks County, Traill County, North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2022, 4:18 PM CDT (21:18 UTC)
- Expired
- Apr 23, 2022, 10:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cass County, ND, Grand Forks County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 16 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WGUS53 KFGF 232118
FFWFGF
NDC017-035-097-240330-
/O.NEW.KFGF.FF.W.0004.220423T2118Z-220424T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
418 PM CDT Sat Apr 23 2022
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
Southeastern Grand Forks County in northeastern North Dakota...
Northeastern Cass County in southeastern North Dakota...
Traill County in southeastern North Dakota...
* Until 1030 PM CDT Saturday.
* At 418 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mayville, Hillsboro, Hatton, Portland, Arthur, Buxton, Reynolds,
Hunter, Grandin, Gardner, Cummings, Blanchard, Kelso, Holmes and
American Crystal Sugar.
This includes the following highways...
Interstate 29 between mile markers 82 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4776 9747 4777 9695 4777 9694 4776 9694
4775 9694 4710 9684 4708 9723 4761 9746
FLASH FLOOD...RADAR INDICATED
$$
PerrouxWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 1:31 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 23, 1:31 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 131 PM CDT Sat Apr 23 2022 .UPDATE... Issued at 130 PM CDT Sat Apr 23 2022 Have issued a wind advisory for the far south with strong and gusty winds expected behind the warm front. Mixed layer winds on sounding indicating 30-40kts in spots, with a deep mixed layer. Some isolated gusts above 50 mph are possible especially with developing showers or storms. Severe gusts possible with the stronger thunderstorm activity. Winds should begin to subside across the southern Valley area toward sunset. . Previous Update... Issued at 651 AM CDT Sat Apr 23 2022 Most of the thunderstorm activity has now shifted along and north of highway 2 and is moving quickly northward. The rainfall intensity has been up and down, but when it has been heavier, it is accumulating quickly. Have been issuing areal flood warnings along these heavier bands lifting northward. With around 1 inch of rain falling over the course of an hour or so, the ground just doesn't have any ability to soak it in. Therefore it is running off into the ditches and low areas. This band is lifting northward at a pretty decent rate now, so think the heaviest rain should end in the next few hours. After that there should be somewhat of a break until the next severe potential this afternoon. && .SHORT TERM...(Today through Sunday) Issued at 335 AM CDT Sat Apr 23 2022 The main short term issues remain the same as they have been the past few days...heavy rainfall early this morning, severe weather this afternoon, and then gusty northwest winds and snowfall late tonight and Sunday. As of early this morning, the Colorado Low was located over south central South Dakota. A warm front extended out to the east of the low, where Huron and Watertown were both about 70 degrees with a dewpoint around 60. As this mild and moist air has been pushing further northward, it is encountering colder air. This has been producing some fog across the southern Red River Valley into adjacent areas of west central Minnesota. An inverted trough also extended north of the low, up toward the Minot area. This has kept winds from the east-northeast across the FA. Outside of any thunder activity, winds have been much lower than other areas to the west and south. Areas with showers and storms have been able to mix down some stronger wind gusts at times. As for the heavy rainfall potential yet tonight, will be watching urban areas like Fargo-Moorhead-West Fargo and Grand Forks-East Grand Forks. Could see some puddles start to develop if stronger echoes hold over any of these areas for a longer period of time. The threat is there too for the rural areas along and north of highway 200, which had the heavier snow not too long ago. Moving into the severe weather threat today, it will likely depend on the fog/low clouds clearing out. As it stands right now, there is fairly widespread coverage of both. The surface low is expected to track north-northeast and should be located over north central or northeast South Dakota by 18z, then somewhere near Fargo by 00z Sun. This track continues to be slower and slightly further west. This shift is reflected in the update to the SPC Day 1 Convective Outlook graphic, which has shunted the slight risk for severe weather further west...which now includes southeast and east central North Dakota, as well as the Minnesota areas it had before. Timing from the previous graphics still looks good, the afternoon hours being the prime time, and the full spectrum of hazards still look possible. The latest high resolution models show a full spectrum of possibilities, so overall confidence in how this afternoon may develop is not that high. More confident in the timing, with initiation likely in the early afternoon, and cells racing eastward out of the FA by late afternoon or early evening. As for the flooding threat with this afternoon/evening convection, it will have to be watched. The coverage of storms should be lower, but storms can dump heavy amounts of rain quickly. These storms should also be moving quickly. Training could occur in some areas, but again, confidence is lower there. The extreme temperature gradient from northwest to southeast will occur, but exactly how warm it gets will depend on the clearing. The forecast currently shows around 70F at Fergus Falls to the mid 30s around Cando. These warmer temperatures will push out quickly tonight into Sunday. Gusty northwest winds will move in along with some snow. Areas along and north of the I94 corridor should see a dusting of snow late tonight, Sunday, into Sunday evening. The Devils Lake region could still see up to 2 inches or so. .LONG TERM...(Sunday night through Friday) Issued at 335 AM CDT Sat Apr 23 2022 Impacts across the extended period look to be minimal as the H5 Colorado Low moves out of the area. Snow chances come to an end prior to sunrise Monday morning, with partial clearing during the afternoon. Monday's temperatures will be well below average, with highs only reaching the upper 20s to middle 30s. After a cold night Monday into Tuesday, return flow brings slightly warmer air back into the area, with highs in the middle 30s to middle 40s. The warmup continues into Wednesday and Thursday as highs climb into the 40s and 50s under a developing, but progressive, H5 ridge. This will push to the east late next week, giving way for another chance for showers and possibly a thunderstorm or two. At this time, the temperature profile looks to keep most or all or the precipitation liquid. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 130 PM CDT Sat Apr 23 2022 Main TAF concerns center around varied CIGS with IFR/LIFR CIGS north of the warm front and MVFR/VFR CIGS south of the front. Some VSBY reduction in localized fog, and also expected in showers and thunderstorms through the afternoon/evening. Winds to remain gusty most locations initially from the ENE possibly shifting to the SE, then as the low moves east of the area into Sunday shifting to the NW and gusty. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...Wind Advisory until 7 PM CDT this evening for NDZ039-049-052-053. MN...Wind Advisory until 7 PM CDT this evening for MNZ003-029-030-040. UPDATE...MJB SHORT TERM...Godon LONG TERM...Lynch AVIATION...MJB
Hazardous weather outlook, Apr 23, 6:06 AM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 606 AM CDT Sat Apr 23 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241115- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 606 AM CDT Sat Apr 23 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms will continue across the area this morning. If these storms linger or train across any area, minor overland flooding or flash flooding are possible. Scattered severe thunderstorms are possible this afternoon into the early evening, mainly across east central and southeast North Dakota into areas along and south of highway 2 in Minnesota. Hail up to 1.50 inches, wind gusts to 60 mph, and an isolated tornado are possible. Minor overland flooding or flash flooding could also occur. More light snow will spread into areas west of Devils Lake late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snow will continue Sunday into Sunday evening. Most areas can expect a dusting, but the Devils Lake region could see around 2 inches. Northwest wind gusts up to 50 mph are also possible along and west of the Red River Valley Sunday into Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Apr 23, 2:25 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FLOOD 4 SE RED LAKE FALLS 47.84N 96.21W
04/23/2022 RED LAKE MN PUBLIC
OVERLAND FLOODING AND MOVING WATER OVER ROAD
NEAR BEAUX GALLOT RIVER STREAM.
&&Local storm report, Apr 23, 2:26 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
226 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLOOD 4 ESE BALD HILL DAM 47.01N 98.00W
04/23/2022 BARNES ND PUBLIC
RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
&&Local storm report, Apr 23, 2:43 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM FLOOD MENTOR 47.70N 96.14W
04/23/2022 POLK MN PUBLIC
REPORT OF RURAL ROAD BEING PARTIALLY
COLLAPSED/WASHED OUT PREVENTING TRAVEL.
&&Local storm report, Apr 23, 2:55 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FLOOD CROOKSTON 47.77N 96.61W
04/23/2022 POLK MN PUBLIC
CITY MANAGERS ARE REQUESTING PERSONS 16 AND
OVER FOR SANDBAGGING ALONG DIKES AND WALK
PATHS.
&&Local storm report, Apr 23, 3:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
352 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 3 SSW GARDNER 47.10N 96.99W
04/23/2022 CASS ND PUBLIC
8-10FT TREES BROKEN AT TRUNKS WITH DIME SIZE
AND STRONG WIND.
&&Local storm report, Apr 23, 3:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
355 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 SSW GARDNER 47.10N 96.99W
04/23/2022 CASS ND PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
SSW GARDNER. 8-10FT TREES BROKEN AT TRUNKS
WITH DIME SIZE AND STRONG WIND.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 46 min |
| Apr 22, 10:06 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 29 min |
| Apr 22, 11:29 PM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 61 min |
| Apr 23, 4:32 AM CDT | Areal Flood Warning | FGF | Grand Forks, Traill | 11 hr |
| Apr 23, 6:18 AM CDT | Areal Flood Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Walsh | 10 hr |
| Apr 23, 10:24 AM CDT | River Flood Warning | FGF | Cass | 3 days |
| Apr 23, 10:37 AM CDT | River Flood Warning | FGF | Walsh | 10 days |
| Apr 23, 10:40 AM CDT | River Flood Warning | FGF | Pembina | 22 days |
| Apr 23, 10:42 AM CDT | River Flood Warning | FGF | Cass | 39 days |
| Apr 23, 10:42 AM CDT | River Flood Warning | FGF | Cass | 40 days |
| Apr 23, 11:13 AM CDT | Flash Flood Warning | FGF | Grand Forks | 9 hr |
| Apr 23, 11:29 AM CDT | River Flood Warning | FGF | Richland | 24 hr |
| Apr 23, 11:32 AM CDT | River Flood Warning | FGF | Traill | 28 days |
| Apr 23, 1:27 PM CDT | Wind Advisory | FGF | Cass, Ransom, Richland, Sargent | 5 hr |
| Apr 23, 1:50 PM CDT | Tornado Warning | FGF | Richland | 40 min |
| Apr 23, 2:28 PM CDT | Tornado Warning | FGF | Cass, Ransom, Richland | 47 min |
| Apr 23, 3:11 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 49 min |
| Apr 23, 3:17 PM CDT | Areal Flood Advisory | FGF | Cass, Richland | 3 hr |
| Apr 23, 3:30 PM CDT | Tornado Warning | FGF | Barnes | 11 min |
| Apr 23, 3:50 PM CDT | Areal Flood Advisory | FGF | Cass, Traill | 3 hr |
| Apr 23, 3:56 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 49 min |
| Apr 23, 4:02 PM CDT | Wind Advisory | FGF | Barnes, Cass, Grand Forks, Ransom, Richland, Sargent and 2 more | 27 hr |
| Apr 23, 4:05 PM CDT | Winter Weather Advisory | FGF | Benson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 6 more | 42 hr |
| Apr 23, 4:46 PM CDT | Special Weather Statement | FGF | Grand Forks | 29 min |
| Apr 23, 4:47 PM CDT | Areal Flood Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Walsh | 4 days |
| Apr 23, 5:22 PM CDT | Flash Flood Warning | FGF | Traill | 6 hr |
| Apr 23, 6:02 PM CDT | Areal Flood Warning | FGF | Steele | 22 hr |
| Apr 23, 6:09 PM CDT | Areal Flood Warning | FGF | Traill | 4 days |
| Apr 23, 6:26 PM CDT | Flash Flood Warning | FGF | Grand Forks | 6 hr |
Nearby
Flash Flood Warnings in North Dakota, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.